- Education and Science»
- Medicine & Health Science
Emergency Room Nurse Finally Answer Your Questions, Part 2!
If I had a photographic memory I could describe every rash I have seen to the detail but I do not have to have a photographic memory to tell you were the rashes came from: an unidentified object. After thousands and thousands of the rashes that I have triaged, I have only been able to identify a handful of rashes. The crazy thing about all of this is that rashes are showing up in the emergency room. Rashes=Emergencies...okay, sure. Anaphylactic shock, when someone becomes severely allergic to something and can die from it, equals emergency, but that is another hub, I'm just going to focus on rashes.
Okay let's break this down real easy for everyone to understand. Rashes take many different forms. They can be patchy, bumpy, flat, red, itchy, painful, and I can go on forever. What patients do not understand is that unless they visit an allergist, no test in the emergency room can tell you were your rash came from.
The most common things are foods, medications, new detergents, new perfumes or colognes, insect bites, and even psychosematic rashes. When a patient shows up at the ER, and I attack them with a barrage of questions, I finally find out nothing. They answer no to every possible choice. No new foods, no new medications, no new detergents, no new perfumes or colognes, no insect bites, nothing. So, we give the ER rash cocktail. Some bend aryl, Pepcid, and an oral steroid.
Pepcid? Yes I said Pepcid. As we all know or should know, Pepcid is normally used to relieve stomach acid but what it also does helps with rashes. Rashes, no matter how you get them have activated the histamines in your body. Pepcid is also anti-histamine and a very good one and that is why we include it in our cocktail.
Patients with a mild to medium rash receive this cocktail orally but patients with a very bad rash with swelling get these medications via intravenous line, also known as an IV. There are a few rashes that have caused swelling and is on the border of being an emergency. Those rashes are ones that are on the face and cause swelling to the face or mouth or if any rash is accompanied with shortness of breath. These patients get an IV immediately and receive the previously spoken medications but also get a subcutaneous injection of epinephrine. Let me break that down for you guys. Subcutaneous means right under the skin in the fatty part of the skin, not the muscle and epinephrine is a highly dangerous drug that if given at the wrong dose could cause a heart attack. For this reason is why the patient is put on a heart monitor and oxygen when the epinephrine is administered. It works miracles on the rash, but causes the patient to have palpitations and become quite anxious. If you have nice doctor, the patient will also receive a medication for anxiety.
Bottom line, what all this means is that unless you know you ate, washed, wore something new, you will not find out what caused the rash. It is nearly impossible to identify the cause unless it happens after the patient does something that the patient normally does not do. Benadryl at home usually works very well and no expensive ER bill but if the rash is on the face, causes any swelling of the face, or any shortness of breath is felt......run to the ER.